Select Page

 

Chemotherapy induced peripheral neuropathy (I know, it’s a mouthful!) is a lesser known but serious side effect of some chemo drugs. When I learned that I would need chemotherapy, I pictured hair loss and uncontrollable vomiting. These are the side effects that most of us associate with chemo because they are so noticeable. But there are other side effects that are, in my opinion, worse than losing your hair or having persistent nausea and vomiting. Peripheral neuropathy is one of these.

My oncologist prescribed two chemotherapy drugs for me: Carboplatin/Paraplatin and Taxotere/Docetaxel. As I read the list of side effects, I noticed that peripheral neuropathy was a possibility with both drugs. I wondered what the heck it was. I had never heard of it before. The nurse described it as numbness or tingling in the toes or fingers. That was an understatement!

I began having symptoms of neuropathy one week after my third chemo infusion. Out of the blue, my feet felt like they were on fire. Like somebody was torching them. They turned bright red, and walking was incredibly painful. Imagine walking on a surface covered with upright needles.

I wrapped my feet in cold, wet towels and that provided temporary relief. My husband also got me some socks and booties that I could freeze and wear to cool off my feet. These were helpful because they remained cold longer than the wet towels, and they didn’t fall off. Although the cold therapy socks didn’t cure the neuropathy, they did help with the pain. These are the socks that I used:

I desperately raked the internet for ways to cope with the neuropathy and prevent its progression. I found many natural remedies and supplements that might help, but it was a mixed bag. Nothing has been proven to prevent or reverse the neuropathy, and some of the suggested treatments could interfere with the chemotherapy’s efficacy. If you are considering any supplements to manage chemotherapy-induced peripheral neuropathy, I urge you to consult your medical team first to ensure that it is safe.

I Prefer Natural Childbirth

I would love to tell you that I remained positive during my whole cancer treatment, but that would be a big, fat lie. Pain has a way of exposing the ugly in me. I remember it had the same effect during childbirth. The difference is that with childbirth, I knew it would be over sooner or later. The neuropathy was an unknown. I was angry at everything that was happening. Having breast cancer is bad enough. Why does the treatment have to be so disabling?

I called my oncologist to tell him I was quitting chemo, but thankfully, he and his nurse were both out of town for the holidays. Another doctor prescribed me a drug called gabapentin to ease the pain. One of the possible side effects of gabapentin is an increased risk for suicide. Hell no, I was not taking that drug!

When my oncologist returned, he explained that chemo-induced neuropathy is permanent nerve damage. There is no cure for it, and it usually gets worse with additional chemotherapy, spreading from your hands and feet to your arms and legs. After the chemo ends, the neuropathy might get better over time, or not. He said I could stop the chemotherapy, delay the next dose by one week, or continue and stay on schedule.

I really, really wanted to quit chemo. I couldn’t imagine living with this type of pain. Barely able to walk, run, or play with my kids. But something within me urged me to press on. Was I more scared of the cancer than the neuropathy? I’m not sure, but people always say you should listen to your gut. So I did. I ditched my heels for a pair of soft flats and trekked on, three inches shorter.

Something I Can Live With

I am so lucky that the fourth chemo infusion did not worsen the neuropathy! I made sure to stay hydrated by laboriously consuming 64 ounces of Pedialyte each day. I also began getting hydration therapy (saline water through an IV) the day after each chemo treatment. I’m not sure if that helped in any way, but the burning sensation and the pain slowly — very slowly — morphed into the tingling and numbness that the nurse had described. My feet also began to peel. Large chunks of skin fell off like a snake shedding its outer layer. This is what they looked like during the peeling phase:

images of Chemotherapy-Induced Peripheral Neuropathy          images of Chemotherapy-Induced Peripheral Neuropathy

The neuropathy eventually moved to my hands, but it was not as severe. Today, nine months after finishing chemo, I still have some numbness on the tips of my toes. But it is something I can live with.

If you’ve suffered from chemotherapy induced peripheral neuropathy, I’d like to hear about it in the comments section below. How did you deal with the symptoms?

Pin It on Pinterest

Share This
%d bloggers like this: